Custom Search

News

Thursday 01 December 2005

Olanzapine overdose in children and adolescents: two case reports and a review of the literature.

By: Theisen FM, Grabarkiewicz J, Fegbeutel C, Hubner A, Mehler-Wex C, Remschmidt H.

J Child Adolesc Psychopharmacol 2005 Dec;15(6):986-95

Although the atypical antipsychotic olanzapine is increasingly being used in child and adolescent psychiatry, reports of olanzapine overdose in this young population are scarce. We report on two cases of adolescents who attempted suicide with an overdose of olanzapine: (1) A 14-year-old female ingested 275 mg olanzapine, which produced the highest reported nonlethal serum level (1503 ng/mL) and caused somnolence, agitation (acutely), and extrapyramidal symptoms (EPS; after 54 hours) but no major clinical complications. The serum olanzapine level dropped to 129 ng/mL within 48 hours; and (2) a 17-year-old male ingested 400 mg olanzapine, the highest reported nonlethal dose of olanzapine in adolescents, which produced respiratory suppression requiring intubation and mechanical ventilation; he recovered after 3 days. Based on clinical monitoring and postmortem data, the 2 patients survived the ingestion of high doses of olanzapine. We also provide a review of the literature, encompassing all reported cases of olanzapine overdose in children and adolescents and discuss symptoms, diagnosis, and treatment options, based on pharmacokinetic and pharmacodynamic considerations.

Use of this site is subject to the following terms of use